Antipsychotics linked to MI risk in dementia patients

Deborah Brauser

March 29, 2012

Chicago, IL - Antipsychotic medications used to treat behavioral symptoms in elderly patients with dementia are associated with an increased risk for MI, especially during the first month of use, new research suggests [1].

A retrospective cohort study of more than 20 000 patients over the age of 64 years treated with cholinesterase inhibitors (ChIs) showed that those who also started using antipsychotics had a significantly higher risk of developing incident MI within the next year than those who did not use antipsychotics.

However, the hazard risk ratios (RRs) were highest within the first 30 days after treatment initiation (RR 2.19) and dropped continuously at each subsequent assessment point.

"Antipsychotics are widely prescribed to elderly with dementia, despite the presence of safety warnings," coinvestigator Dr Yola Moride (University of Montreal, QC) said in an interview. "Given the ever-increasing prevalence of dementia, an increase in the risk of heart attack associated with the use of antipsychotics would therefore represent an important public-health issue."

The investigators note that this is the first study to show this particular increased risk in this patient population. They add that it also "highlights the need for communicating such risk and for close monitoring of patients during the first weeks of treatment."

The study was published online March 26, 2012 in the Archives of Internal Medicine.

New hypothesis

"Antipsychotics are known to be associated with an increase in the risk of stroke and the risk of death in the elderly population with dementia," Moride said. "Given that stroke and MI are both cardiovascular thrombotic events, one might hypothesize that antipsychotics are also associated with heart attack, [but] to our knowledge, this hypothesis had not been investigated previously."

The investigators evaluated randomly selected data on 37 138 older patients with dementia who were treated with ChIs between January 2000 and December 2009. The information was reported in prescription claims databases for Quebec province.

The ChIs used were donepezil hydrochloride (Aricept, Pfizer/Eisai), rivastigmine (Exelon, Novartis), or galantamine hydrobromide (Razadyne, Janssen).

The participants were then divided into subcohorts made up of incident users of any antipsychotics (n=10 969; 66% women) and a random sample of nonusers (n=10 969; 65.7% women).

Of the treated group, 97.8% received atypical antipsychotics (64.5% took risperidone, 21.6% took quetiapine fumarate [Seroquel, AstraZeneca], and 11.7% took olanzapine [Zyprexa, Eli Lilly]). Of the remaining 2.2% who received conventional antipsychotics, 1.9% took prochlorperazine maleate and 0.3% took chlorpromazine hydrochloride (Thorazine, GlaxoSmithKline).

All patients were followed for up to one year after treatment initiation.

Modest, time-limited increase

Results showed that 1.3% of the participants who started treatment with antipsychotics had an incident MI within a year. The hazard RRs of MI were 2.19 during the first 30 days after treatment initiation, 1.62 within the first 60 days, 1.36 within the first 90 days, and 1.15 within the first 365 days.

Other significant risk factors for MI for patients who took antipsychotics included having diabetes (p=0.002) or being male and over the age of 84 years (p=0.006).

The investigators also conducted a self-controlled case series study that assessed only the new users of antipsychotics who experienced incident cases of MI (n=804) within the entire nine-year study period (2000-2009; median follow-up time 47 months).

The incidence rate ratios for these patients were 1.78 for the first 30-day period after start of treatment, 1.67 for the 31- to 60-day period, 1.37 for the 61- to 90-day period, and 1.18 for the remaining exposure period.

"Antipsychotic use is associated with a modest and time-limited increase in the risk of MI," write the investigators. "Further investigations with larger sample sizes should be undertaken to identify high-risk subpopulations."

Moride added that these findings should be considered when weighing the benefits and risks of using antipsychotics. "In addition, the risk is time dependent. Hence, it is important to follow patients closely during the first two months," she said.

Need for clarification

"The increased risk for death associated with antipsychotic use has raised several important questions, and among them is the question of how exposure to these drugs leads to death," write Drs Sudeep S Gill and Dallas P Seitz (Queen's University, Kingston, ON) in an accompanying editorial [2].

They note that although this study "adds valuable information," several limitations weaken its conclusion of a causal link between use of antipsychotics and MI. There was no clear account to explain this effect, leading the editorialists to call for further research to clarify these mechanisms.

"Meanwhile, physicians should limit prescribing of antipsychotic drugs to patients with dementia and instead use other techniques when available, such as environmental and behavioral strategies, to keep these patients safe and engaged," they conclude.

The study was supported by the Fonds de la Recherche en Sant é du Qu é bec and by the R é seau Qu é b é cois de Recherche sur l'Usage des M é dicaments. The study authors h ave reported no relevant financial relationships. Gill reports being a paid member of the Committee to Evaluate Drugs and is supported by a Canadian Institutes of Health Research New Investigator Award. Seitz has reported being supported by a Clinician Scientist Development Program salary support award from Queen's University.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....